New member 'help' with info re. meds please

New member 'help' with info re. meds please

Just been diagnosed with subclinical hyperthyroidism and prescribed with - 10 mgs carbimazole. I have had many symptoms for 15 years or so but never been given medication before. I've been reading about the weight gain caused by carbimazole and I'm very reluctant to start, as I have a constant struggle with my weight.

Are there any alternatives to these meds which don't cause weight gain? My T3+4 are normal but my TSH is low and feeling faint and shakey has worsened recently. Apparently I now have a fast heart rate but I've never had this before.

Cheers Angi

7 Replies

oldestnewest
  • As I understand, the issue is not that carbimazole itself cause weight gain, but that low thyroid hormones levels can do so. We do get people who have been started on carbimazole and left on their relatively high starting dose for a long time. So, instead of the thyroid hormone levels dropping to a sensible level and then the carbimazole reduced, they are left while the thyroid hormone levels drop too far.

    I am somewhat surprised at you getting carbimazole with subclinical hyperthyroidism and "normal" T3 and T4. Have you got your actual results - and their reference ranges? (We get very suspicious of the word "normal" having seen it used to cover almost any result!)

    Are you taking any other medicines or supplements?

    Rod

  • I agree with what Rod says.

    If your T4 and T3 are normal perhaps it's not your thyroid that's causing your symptoms. There are other reasons for a low TSH. Have they tested your pituitary function just to be on the safe side?

    If you are having difficulty with your weight, I am surprised they think it's hyperthyroidism. If you were losing weight without trying I might start thinking hyperthyroidism, but you mention you are having trouble with weight gain. I wonder if there is something else going on here.

    By the way, I'm not a doctor and have no medical training; these are just questions I'd want to be asking if I were in your shoes.

    Sorry I couldn't be more help.

    Carolyn x

  • Hi Carolyn,

    Thanks for your reply. Ultrasound testing found a 'multinodular goiter' that is causing the

    early stages of 'subclinical hyperthyroidism' apparently. My TSH levels have been getting

    increasingly lower for the past 7 years at least, whilst the T3 & 4 have always remained within

    normal levels.

    For the past 16 years I've suffered bouts of itching skin for no apparent reason which I

    believed was allergy based but have just been informed it's down to the thyroid disorder.

    I have had intermitent light headedness, shakiness and dizzyness - but other causes have

    always been put forward. Today I was told THESE symptoms are also caused by the thyroid

    problem. I have been stuggling with weight problems over the past 10 yrs. I was unaware that

    my thyroid (might) be the cause - but in fact, it might not.

    However after researching the newly prescribed medication, every blog I read claimed;

    that it rapidly causes weight gain and as I'm already struggling, that is the last thing I need .

    I'm only now learning about thyroid problems and I think what I'm asking is;

    'Are there any alternative medicines that can help with the dizziness, fatigue and

    shakiness that have just been attributed to this newly diagnosed condition, so that I do'nt

    have to take medication which might well directly or indirectly contribute to me gaining

    more weight'.

  • I would definitely want a proper diagnosis with evidence of raised antibodies, before considering carbimazole..... The fast heart rate alone is not really indicative of anything much.... ( mine goes faster if I get a cold.).....

    Have you any symptoms of hyperthyroidism, like a tremor, heat intolerance, weight loss despite eating, racing thoughts, ?

    The fact that your pituary is producing low levels of tsh does not mean that you are hyperthyroid...... it could be that you have a problem with the pituary. The doctor will try and rubbish this, but recent studies show that there is a genetic reason why some people don't make enough tsh....

    sciencedaily.com/releases/2...

    although this may not be relative to you (it generally affects men), it does show that the idea that the tsh is a reliable indicator of thyroid status, is pure fantasy.

    G xx

  • and have you had a look at your adrenals? If they are stressed it can cause many of the symptoms you describe......

    A saliva test done privately will give you an idea of what state they are in, price is about £80.

    xx

  • I've been hyper- and hypothyroid and to be honest when I was hyper I lost large amounts of weight so the weight issue on Carbimazole was not a worry. Do you have a ravenous appetite? Sometimes hyperthyroid patients can gain a little weight rather than losing it, but I am not sure about 'sub-clinical hyperthyroidism'. What I DO know is that the carbimazole is being used to try to prevent the onset of more obvious hyperthyroidism. At the levels you are being given it, weight gain may not be an increased problem, but if you try to keep as active as possible (tough I know!) it could help.

    Was it the GP who prescribed carbimazole? I would have thought that a referral to an endocrinologist with low TSH and 'normal' T3 and 4 would be the very least that should happen.

    Marie XX

  • Hi the simple answer is that until you know otheriwse, you are hyper and must take anti thyroid meds. There are but two choices and carbimazole is one of them. 10 mgs is quite a low/reasonable dose. Some are put on as much as 40 to start.

    You must come to terms with the fact that if you are indeed hyper then it must be treated and unfortunately your weight is not a good enough reason to stop taking meds. i sympathise as I am a hyper and on carbimazole and have weight issues BUT this is not a simple health issue. It is a serious and complicated health issue which untreated acan make you very ill.

    By all means do as others have suggested do ask questions and ask for more info and tests but do take your meds and please research hyperthyroidism to see the consequences of ignoring it.

You may also like...